IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

The Theory of Money and Financial Institutions: A Summary of a Game Theoretic Approach

  • Martin Shubik

A game theoretic approach to the theory of money and financial institution is given utilizing both the strategic and coalitional forms for describing the economy. The economy is first modeled as a strategic market game, then the strategic form is used to calculate several cooperative forms that differ from each other in their utilization of money and credit and their treatment of threats. It is shown that there are natural upper and lower bounds to the monetary needs of an economy, but even in the extreme structures the concept of "enough money" can be defined usefully, and for large economies the games obtained from the lower and upper bounds have cores that approach the same limit that is an efficient price system. The role of disequilibrium is then discussed.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://cowles.econ.yale.edu/P/cd/d15b/d1572.pdf
Download Restriction: no

Paper provided by UCLA Department of Economics in its series Levine's Bibliography with number 321307000000000299.

as
in new window

Length:
Date of creation: 11 Aug 2006
Date of revision:
Handle: RePEc:cla:levrem:321307000000000299
Contact details of provider: Web page: http://www.dklevine.com/

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Shapley, Lloyd S & Shubik, Martin, 1977. "Trade Using One Commodity as a Means of Payment," Journal of Political Economy, University of Chicago Press, vol. 85(5), pages 937-68, October.
  2. Nash, John, 1953. "Two-Person Cooperative Games," Econometrica, Econometric Society, vol. 21(1), pages 128-140, April.
  3. Shubik, Martin, 1996. "Why equilibrium? A note on the noncooperative equilibria of some matrix games," Journal of Economic Behavior & Organization, Elsevier, vol. 29(3), pages 537-539, May.
  4. Kiyotaki, Nobuhiro & Wright, Randall, 1989. "On Money as a Medium of Exchange," Journal of Political Economy, University of Chicago Press, vol. 97(4), pages 927-54, August.
  5. Martin Shubik & D.P. Tsomocos, 1993. "A Strategic Market Game with Seigniorage Costs of Fiat Money," Cowles Foundation Discussion Papers 1043, Cowles Foundation for Research in Economics, Yale University.
  6. Cass, David & Shell, Karl, 1983. "Do Sunspots Matter?," Journal of Political Economy, University of Chicago Press, vol. 91(2), pages 193-227, April.
  7. Martin Shubik & Ludo Van der Heyden, 1977. "Logrolling and Budget Allocation Games," Cowles Foundation Discussion Papers 445, Cowles Foundation for Research in Economics, Yale University.
  8. Starr, Ross M, 1976. "Decentralized Nonmonetary Trade," Econometrica, Econometric Society, vol. 44(5), pages 1087-89, September.
  9. Dubey, Pradeep & Neyman, Abraham, 1984. "Payoffs in Nonatomic Economies: An Axiomatic Approach," Econometrica, Econometric Society, vol. 52(5), pages 1129-50, September.
  10. Arthur, W Brian, 1989. "Competing Technologies, Increasing Returns, and Lock-In by Historical Events," Economic Journal, Royal Economic Society, vol. 99(394), pages 116-31, March.
  11. Geanakoplos, John & Mas-Colell, Andreu, 1989. "Real indeterminacy with financial assets," Journal of Economic Theory, Elsevier, vol. 47(1), pages 22-38, February.
  12. Dubey, Pradeep & Mas-Colell, Andreau & Shubik, Martin, 1980. "Efficiency properties of strategies market games: An axiomatic approach," Journal of Economic Theory, Elsevier, vol. 22(2), pages 339-362, April.
  13. Reinhard Selten, 1974. "Reexamination of the Perfectness Concept for Equilibrium Points in Extensive Games," Working Papers 023, Bielefeld University, Center for Mathematical Economics.
  14. Magill, Michael & Shafer, Wayne, 1991. "Incomplete markets," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 30, pages 1523-1614 Elsevier.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:cla:levrem:321307000000000299. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (David K. Levine)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.